Alert archive / California / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 3, NWS San Francisco Bay Area, CA

March 11, 2006Monterey County, California

NWS San Francisco Bay Area, CA issued this severe thunderstorm warning at Mar 11, 2006, 2:22 AM PST for Monterey County, California. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 11, 2006, 2:22 AM PST (10:22 UTC)
Expired
Mar 11, 2006, 2:45 AM PST
In force
23 min
Issued by
NWS San Francisco Bay Area, CA
Area
Counties, with a storm outline in the text

County Monterey County, CA

The radar

The San Francisco radar (KMUX), 62 km from the middle of the area, began a volume at 10:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Oakland, CA (KOAK), launched 00:00Z, 10.4 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 00:00Z on 2006-03-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 100 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 00:00Z on 2006-03-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
100 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
727 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
130 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000
WUUS56 KMTR 111025
SVRMTR
CAC053-111045-
/O.NEW.KMTR.SV.W.0003.060311T1022Z-060311T1045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
222 AM PST SAT MAR 11 2006

THE NATIONAL WEATHER SERVICE IN SAN FRANCISCO BAY AREA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN MONTEREY COUNTY IN CALIFORNIA
  THIS INCLUDES SEASIDE...SALINAS...MONTEREY...MARINA...PEBBLE BEACH 
  AND PACIFIC GROVE

* UNTIL 245 AM PST

* AT 216 AM PST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR MONTEREY...AND MOVING EAST AT 20 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SAND
  CITY AND DEL REY OAKS.

DOPPLER RADAR HAS INDICATED WEAK ROTATION WITHIN THIS STORM. WHILE 
NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A TORNADO 
IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY 
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

LAT...LON 3667 12198 3649 12197 3649 12160 3669 12166

$$

STROBIN/CANEPA
2 follow-up statements
000
WWUS56 KMTR 111037
SVSMTR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
236 AM PST SAT MAR 11 2006

CAC053-111045-
/O.CON.KMTR.SV.W.0003.000000T0000Z-060311T1045Z/
MONTEREY CA-
236 AM PST SAT MAR 11 2006

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 245 AM PST FOR
NORTHWESTERN MONTEREY COUNTY...

AT 233 AM PST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL. 
THIS STORM WAS LOCATED NEAR SEASIDE...MOVING EAST AT 20 MPH.

DOPPLER RADAR HAS INDICATED WEAK ROTATION WITHIN THIS STORM. WHILE 
NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A TORNADO 
IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY 
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

LAT...LON 3667 12198 3649 12197 3649 12160 3669 12166

$$

STROBIN/CANEPA
000
WWUS56 KMTR 111046
SVSMTR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
243 AM PST SAT MAR 11 2006

CAC053-111053-
/O.EXP.KMTR.SV.W.0003.000000T0000Z-060311T1045Z/
MONTEREY CA-
243 AM PST SAT MAR 11 2006

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN MONTEREY COUNTY 
HAS BEEN ALLOWED TO EXPIRE AT 245 AM PST...

THE THUNDERSTORM HAS WEAKENED BELOW SEVERE LIMITS THEREFORE THE 
SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE.

LAT...LON 3667 12198 3649 12197 3649 12160 3669 12166

$$

STROBIN/CANEPA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 10, 8:15 PM PST, 6 hours 7 minutes earlier.

Area forecast discussion, Mar 10, 8:15 PM PST, 6 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
815 PM PST FRI MAR 10 2006

.DISCUSSION...VERY COLD UNSTABLE AIR REMAINS OVER THE DISTRICT.  THE
OAK RAOB WAS AN INTERESTING STUDY THIS EVE.  IT INDICATED A TOTAL
TOTALS INDEX OF 59...VERY HIGH FOR THIS AREA...AND A LIFTED INDEX OF
MINUS 1.8 WHICH IS VERY UNSTABLE FOR THIS AREA.  IT ALSO GAVE A MAX
HAILSIZE OF 1.1 INCHES AND A CONVECTIVE TEMP OF ONLY 46 DEG F.
THESE ARE ALL UNUSUALLY VOLATILE CONDITIONS FOR OUR REGION AND SURE
ENOUGH THE TSTMS ARE POPPING AND HAIL HAS BEEN WIDESPREAD WITH THE
STORMS.  ONE ANTI-SEVERE WX ELEMENT OF THE SOUNDING WAS ALMOST
CONSTANT WESTERLY WINDS OF 20-30 KNOTS FROM 5 THSD MSL UP TO 25 THSD.
A STRONG SEVERE WX SOUNDING WOULD HAVE WINDS VEERING WITH HEIGHT...
THAT IS SHIFTING IN A CLOCKWISE DIRECTION.

THIS SOUNDING INDICATES RAPIDLY MOVING STORMS PRODUCING BRIEF
HEAVY RAIN...HAIL...AND SNOW AND THATS WHAT WE HAVE BEEN GETTING.
HAIL WAS REPORTED AROUND 7 PM IN PACIFICA AND IT WAS INTENSE ENOUGH
IN THE SOUTHWESTERN PART OF SAN FRANCISCO TO COVER STREETS IN THE
WEST PORTAL NEIGHBORHOOD. EARLIER TNGT ANOTHER LINE OF STORMS
PRODUCED HAIL IN NAPA AND A THUNDERSNOWSHOWER IN PETALUMA. SNOW HAS
BEEN WIDESPREAD IN THE AREA HILLS ALL DAY WITH PROBLEMS ON MANY
ROADS...HIGHWAY 17 BETWEEN SANTA CRUZ AND SAN JOSE WAS CLOSED FOR A
TIME AROUND MIDDAY.

THESE VOLATILE CONDITIONS WILL CONTINUE TNGT AND PROBABLY THRU SAT
NIGHT AS THE LARGE...COLD UPPER TROF OVER OUR DISTRICT WILL MOVE
VERY SLOWLY EWD THIS WEEKEND.  THERE ARE MULTIPLE VORTMAXES WITHIN
THE TROF.  THE CLOSEST ONE IS NEAR POINT ARENA AND ITS PROBABLY
ENHANCING THE SHOWERS MOVING ASHORE IN OUR DISTRICT.  OTHER
VORTMAXES LIE UPSTREAM OVER AND OFFSHORE OF THE PACIFIC NW AND
THEY WILL BE SENDING IMPULSES OF ENERGY THRU THE DISTRICT THIS
WEEKEND.  THE ETA INDICATES THE LAST OF THESE VORTCENTERS WILL TRACK
THRU THE BAY AREA LATE SAT NIGHT/EARLY SUN MRNG...ACCOMPANIED BY A
STRONG JETMAX...SO SHOWERS SHOULD BE FAIRLY WIDESPREAD UNTIL THEN.

ON SUN THE TROF WILL FINALLY MOVE EWD OUT OF THE DISTRICT AND WE
WILL SEE DRIER WX SUN NIGHT/MON...BUT THEN ANOTHER SYSTEM WILL MOVE
ONSHORE MON NIGHT WITH MORE RAIN...HEAVIEST IN THE N BAY.  THE
MODELS ARE NOW IN GOOD AGREEMENT ON THIS FEATURE.  THIS WILL BE A
WARMER STORM THAN THE CURRENT ONE WITH SNOW LEVELS AROUND 3-4 THSD
FEET INSTEAD OF 1 THSD OR LOWER AS IS THE CASE NOW.  THE GFS GIVES
US A BREAK IN THE WX NEXT WED AND THU BUT THEN BRINGS IN ANOTHER
STORM THU NIGHT/FRI...AND THE EURO IS IN GOOD AGREEMENT WITH THIS
FORECAST.  IT WILL BE A LONG TIME BEFORE OUR DISTRICT SEES A SETTLED
WX PATTERN.

&&

.AVIATION...WE CONTINUE TO MONITOR RADAR AND SATELLITE WHICH SHOWS
ADDITIONAL SHOWERS AND STORMS DEVELOPING NEAR KOAK AND BACK TO THE
WEST OUT BY THE FARALLON ISLANDS. MORE SHOWERS WERE FOUND AROUND
GILROY. USUALLY THE DEVELOPMENT OF THESE PULSE TYPE THUNDERSTORMS
RESULTS IN DISRUPTING THE WINDS NEAR THE SURFACE...WHICH IS HAPPENING
THIS EVENING. SURFACE PRESSURES CONTINUE TO FALL TO THE NORTH
FAVORING SE-SW SURFACE WINDS OVER INLAND AREAS...BUT INSTEAD WINDS
ARE OFTEN COMING IN VARIABLE WITH GUSTS TO ABOUT 15 KTS AS THE
SHOWERS AND STORMS MOVE BY. PER SOUNDING FORECASTS FOR TONIGHT
AVERAGE WINDS FROM 0-6 KM IS ABOUT 20 KTS. THE STORMS ARE TILTING A
BIT SO THE MAIN THING TO MONITOR IS HAIL SIZE. CONDITIONS WILL
CONTINUE TO FALL IN VFR/MVFR RANGE BUT A PASSING SHOWER OR
THUNDERSTORM MAY BRIEFLY LOWER CEILINGS OR VISIBILITIES TO IFR.
FREEZING LEVELS WILL CONTINUE VERY LOW TONIGHT AND SATURDAY. THE 00Z
OAKLAND SOUNDING SHOWED THE FREEZING LEVEL AT 2610 FEET

&&

.MARINE...BUOY DATA SHOWS THE SEAS REACHING UP TO 18 FEET WITH SWELL
PERIODS STARTING TO INCREASE TO ABOUT 17 SECONDS NORTH OF HALF MOON
BAY. THE HIGH SURF WARNING CONTINUES OVERNIGHT THROUGH NOON SATURDAY.
IT COVERS ALL THE COASTAL WATERS INCLUDING MONTEREY BAY. THE LATEST
WAVEWATCH MODEL RUN TAKES THE CORE OF HIGHEST SWELL...20-24 FEET...
JUST WEST OF THE COAST OVERNIGHT. HOWEVER WE WILL STILL SEE SWELL UP
OVER 15 FEET AND POSSIBLY AS HIGH AS 20 FEET AT TIMES OVERNIGHT...SO
THIS REMAINS A DANGEROUS SITUATION.

&&

.MTR WATCHES/WARNINGS/ADVISORIES...
    .TNGT THRU SAT...SNOW ADVISORY ABOVE 1000 FEET.
    .TNGT...SCA...PT ARENA TO PT PIEDRAS BLANCAS...MRY BAY
                  AND SFO BAR.
    .TNGT THRU SAT....HIGH SURF WARNING ENTIRE COAST FROM SONOMA CNTY
                      TO MONTEREY COUNTY.

PUBLIC FORECAST: STROBIN
MARINE/AVIATION: CANEPA

NWS ON THE WEB AT WEATHER.GOV/SANFRANCISCO
Hazardous weather outlook, Mar 10, 6:00 AM PST, 20 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
600 AM PST FRI MAR 10 2006

CAZ006-505-506-508>510-513>516-111400-
BIG SUR COAST-
SOUTHERN SALINAS VALLEY/ARROYO SECO AND LAKE SAN ANTONIO-
SAN FRANCISCO-
COASTAL NORTH BAY INCLUDING POINT REYES NATIONAL SEASHORE-
NORTH BAY INTERIOR VALLEYS-SAN FRANCISCO BAY SHORELINE-
EAST BAY INTERIOR VALLEYS-SAN FRANCISCO PENINSULA COAST-
SANTA CLARA VALLEY INCLUDING SAN JOSE-
MONTEREY BAY/NORTHERN SALINAS VALLEY/HOLLISTER VALLEY AND CARMEL
VALLEY-
600 AM PST FRI MAR 10 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COASTAL AND VALLEY
LOCATIONS OF THE SAN FRANCISCO AND MONTEREY BAY AREAS.

.DAY ONE...TODAY

A HIGH SURF WARNING WILL BE IN EFFECT FOR ALL COASTAL AREAS UNTIL
NOON SATURDAY. NORTHWEST SWELL AS HIGH AS 18 TO 22 FEET IS EXPECTED
TO DEVELOP...CREATING HAZARDOUS CONDITIONS ALONG THE SHORELINE.

* SEE SFOCFWMTR - WHUS46 KMTR FOR DETAILS *

BELOW NORMAL TEMPERATURES ALONG WITH SHOWERS AND SNOW SHOWERS IN THE
HILLS WILL CONTINUE TODAY ALONG WITH THE SCATTERED THUNDERSTORMS.
SNOW MAY BRIEFLY FALL AT VERY LOW SNOW LEVELS...DOWN TO 500 FEET BUT
WITH LITTLE OR NO ACCUMULATION.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SHOWERS...ISOLATED THUNDERSTORMS AND BELOW NORMAL TEMPERATURES WILL
CONTINUE SATURDAY AND SUNDAY. A BRIEF DRY PERIOD IS POSSIBLE MONDAY
BEFORE ANOTHER CHANCE OF RAIN MONDAY NIGHT THROUGH THURSDAY. THE
STORMS NEXT WEEK WILL BE WARMER WITH MUCH HIGHER SNOW LEVELS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CAZ507-511-512-517-518-111400-
SANTA LUCIA MOUNTAINS AND LOS PADRES NATIONAL FOREST-
MOUNTAINS OF SAN BENITO COUNTY AND INTERIOR MONTEREY COUNTY
INCLUDING PINNACLES NATIONAL MONUMENT-NORTH BAY MOUNTAINS-
EAST BAY HILLS AND THE DIABLO RANGE-SANTA CRUZ MOUNTAINS-
600 AM PST FRI MAR 10 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR AREAS ABOVE 1000 FEET IN
THE SAN FRANCISCO AND MONTEREY BAY AREAS.

.DAY ONE...TODAY

A SNOW ADVISORY IS IN EFFECT FOR THE HILLS ABOVE 1000 FEET UNTIL
4 PM TODAY.  VERY COLD AIR MOVING INTO THE REGION WILL PRODUCE SNOW
SHOWERS AT ELEVATIONS AS LOW AS 1000 FEET.  AN INCH OR TWO COULD FALL
AT THAT LEVEL WITH SEVERAL INCHES POSSIBLE ABOVE 2000 FEET.

ROADS IN THE HILLS WILL BECOME ICY AND SLUSHY AT TIMES TODAY. TRAVEL
WILL BE HAZARDOUS AND DIFFICULT AT TIMES.

*  SEE WWUS46 KMTR - SFOWSWMTR - FOR DETAILS *

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SHOWERS...ISOLATED THUNDERSTORMS AND BELOW NORMAL TEMPERATURES WILL
CONTINUE SATURDAY AND SUNDAY. A BRIEF DRY PERIOD IS POSSIBLE MONDAY
BEFORE ANOTHER CHANCE OF RAIN MONDAY NIGHT THROUGH THURSDAY. THE
STORMS NEXT WEEK WILL BE WARMER WITH MUCH HIGHER SNOW LEVELS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS San Francisco Bay Area, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 10, 9:55 PM PSTSpecial Marine WarningMTR35 min
Mar 10, 10:16 PM PSTSpecial Marine WarningMTR29 min
Mar 10, 10:20 PM PSTSevere Thunderstorm WarningMTRSanta Cruz25 min
Mar 10, 10:43 PM PSTSpecial Marine WarningMTR64 min
Mar 10, 10:52 PM PSTSevere Thunderstorm WarningMTRSanta Cruz23 min
Mar 11, 1:32 AM PSTSpecial Marine WarningMTR58 min

Nearby

Severe Thunderstorm Warnings in California, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.